NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 17, 7:27 PM EST, 3 hours 33 minutes earlier. Its key messages:
Area forecast discussion, Feb 17, 7:27 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
727 PM EST Tue Feb 17 2026
.KEY MESSAGES...
- High temperatures remain well above normal today.
- An impactful winter storm will move into Upper Michigan this
evening through Wednesday. Expected impacts include heavy snow,
strong winds, and mixed precipitation. Highest snow amounts along
the northern tier from the Keweenaw to northern Baraga and Marquette
Counties. Highest ice amounts to a tenth of an inch most likely
across the south central U.P. and along the Wisconsin border.
- A Winter Storm Warning is in effect for the Keweenaw, north
central, and east tonight through Wednesday. A winter Weather
Advisory is in effect for Ontonagon and the counties along the
Wisconsin border.
- Another low pressure system could bring impactful winter weather
to the U.P. again on Friday.
&&
.DISCUSSION...
Issued at 308 PM EST Tue Feb 17 2026
Weak ridging extending southward from Ontario is leading to quiet
conditions thus far, with visible satellite revealing clear skies
across the UP. Fog and low stratus is apparent over the southern
Lake Superior, and is generally staying offshore along a line from
northern Baraga county to Pictured Rocks. However, from around Grand
Marais and eastward, fog and low stratus are making it onshore.
Still, this appears already to be diminishing from north to south,
my assumption being that there is less of a cap over the water
compared to previous days with temperatures aloft below freezing.
While on the topic, surface temperatures are coming in quite warm
under sunny skies, peaking well into the 40s across the interior-
west and south-central UP. Elsewhere, temperatures remain above
average, but hover more in the upper 30s/low 40s. Following a sunny
afternoon, clouds increase into the evening ahead of our much-
advertised winter system.
Attention then quickly turns to the system moving into the region
tonight. Currently, a negatively-tilted upper trough is swinging
over the Rockies, with a 984mb surface low analyzed over far
southeastern Montana. A warm front extends east of this across the
Northern Plains and into far west-central WI. This should lift
slightly northward and stall over the southern UP or northern WI
tonight into Wednesday. Forecast details are mostly in line with
previous thinking as models have shown decent consistency in recent
runs in painting the swath of highest snowfall totals across the
northern tier of the UP, and lower totals to the south where more
mixed precipitation occurs. Still, some guidance (in particular the
Canadian) continues to depict a swath of higher QPF across the
southcentral U.P., and the forecast thus remains sensitive to subtle
shifts in the track of the system. Precipitation type remains tricky
to pin down as model soundings continue to depict a warm layer aloft
straddling the 0C isotherm through tonight and much of Wednesday
morning, yielding the potential for periods of snow, sleet and
freezing rain pretty much everywhere in the UP (though, again,
highest ice totals are expected in the southern half of the UP
towards the WI border). Surface temperatures will also linger near
and possibly above freezing tonight near the WI border, allowing
some plain rain to mix in as well, particularly towards Menominee
County. At the same time, profiles will be susceptible to dynamic
cooling as higher precipitation rates could be enough to send the
column below freezing and result in higher snowfall totals over the
southern half of the UP.
Eventually, expect the stationary front over us to occlude on
Wednesday and push northwards. This will in turn change the precip
type to all snowfall Wednesday morning, with most of the snowfall
becoming relegated to the east-wind upslopes of Marquette County and
the Keweenaw, where some moderate to occasionally heavy snowfall
could be seen from time to time. However, to make matters more
confusing, a dry slot looks to briefly move in Wednesday afternoon
before wraparound moisture works in behind the occluding system
later in the afternoon/evening. This could introduce more freezing
drizzle/rain into the mix over the south-central and eastern UP as
we briefly lose our ice crystals. Bottom line, be ready for a messy
system with a melange of winter precipitation types on the table,
particularly closer to the WI border.
As far as totals, we remain confident in a widespread 4 to 8 inches
over the northern half of the UP, with higher amounts up to 10in
over north-central Marquette county courtesy of upsloping amid
easterly flow. The Keweenaw looks to pick up totals in excess of a
foot (70% chance by 00Z Thursday) with a couple more inches expected
Wednesday night. Our southern UP counties look to pick up around 2-
5in of snow, highest north of US-2. Much of the UP should pick up at
least trace ice amounts, but the best chances for honest-to-goodness
measurable accumulations in excess of a tenth of an inch are across
the southern UP, closer to the WI border, as well as in the eastern
UP away from Lake Superior.
Finally, strong winds will also contribute to hazardous conditions,
particularly in the Keweenaw where winds could gust as high as 50
mph out of the east tonight and Wednesday. Low snow to liquid ratios
will not be especially conducive to blowing snow, but the
combination of strong winds from a somewhat atypical direction along
with heavy, wet snow could still produce localized visibility
reductions along with some sporadic power outages. Winter Storm
Warnings remain in effect over the northern half of the UP, and
Winter Weather Advisories continue in the southern half.
As the forcing weakens across the area Wednesday night, expect the
snowfall to lighten, with some spotty freezing drizzle possible over
the central and east as the moisture aloft gets lost and the lower
levels fail to reach the DGZ. However, another winter storm could
move over the area around Friday as a Colorado low lifts through the
Plains into northern Lake Michigan; there may be several inches of
wet snowfall with this second system too, though there are notable
differences in track and timing among various ensemble suites as
this next system interacts with the remnants of our midweek storm.
Behind this, expect more 'winter-like' conditions as a shot of
reinforcing cold air drops down from Canada and potentially brings
more light snowfall over us this upcoming weekend.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 727 PM EST Tue Feb 17 2026
Flight restrictions at all TAF sites by Wed 06Z as a winter storm
enters the region. Expect gradual deterioration to LIFR/VLIFR early
tomorrow morning as snow overspreads the area. Initial ptype at
onset, though, could be a -fzrasn mix before transitioning to all
snow. In addition, LLWS will be a threat in the Wed 06-12Z time
frame with winds in excess of 50 kts under 2k feet. At the surface,
easterly winds will be especially strong at CMX with gusts up to 50
kts. Elsewhere, expect gusts in the 25 to 30 kt range at SAW and
IWD. These winds combined with the snow will create blowing snow and
whiteout conditions. Snow is expected to diminish tomorrow
afternoon, but there will be little improvement in flight conditions
due to the persistent gusty winds.
&&
.MARINE...
Issued at 308 PM EST Tue Feb 17 2026
NE winds are on the increase across the western arm of the lake this
afternoon as the approaching system tightens the surface pressure
gradient across the lake. Expect gales over the western arm by the
early evening to then spread to the rest of the lake tonight into
Wednesday, with storm force gusts of 50 kt, possibly higher to 55
kt in the west tonight through Wednesday evening. Elsewhere, gales
up to 40-45kt remain more likely. That said, sporadic storm-force
gusts to 50kt will be possible over the central portions of the lake
by Wednesday morning. Winds gradually fall below gales into Thursday
morning. Freezing spray concerns will likely be somewhat mitigated
by warmer air temperatures, but could certainly still see some
patches of freezing spray as strong 20-30kt easterly winds persist
through the end of the week with the approach of another system on
Friday. Winds shifting over to the NW remain elevated above 20kts
through the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning until 7 AM EST Thursday for MIZ001-003.
Winter Weather Advisory until 7 PM EST /6 PM CST/ Wednesday
for MIZ002-009>012-084.
Winter Storm Warning until 7 PM EST Wednesday for MIZ004-005.
Winter Storm Warning from 1 AM to 7 PM EST Wednesday for
MIZ006-007-013-014-085.
Lake Superior...
Gale Warning until 10 PM EST /9 PM CST/ this evening for
LSZ162.
Storm Warning until 7 PM EST /6 PM CST/ Wednesday for LSZ162.
Gale Warning from 1 AM Wednesday to 1 AM EST Thursday for
LSZ242-245>250-263-265-266.
Gale Warning from 1 AM Wednesday to 7 AM EST Thursday for
LSZ243-244-264.
Gale Warning from 7 AM to 7 PM EST Wednesday for LSZ251-267.
Lake Michigan...
Gale Warning from 1 AM to 4 PM EST Wednesday for LMZ248-250.
&&
DISCUSSION...CB/LC
AVIATION...TDUD
MARINE...CB/LCHazardous weather outlook, Feb 17, 3:22 PM EST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
322 PM EST Tue Feb 17 2026
MIZ001>007-009>014-084-085-182030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
322 PM EST Tue Feb 17 2026 /222 PM CST Tue Feb 17 2026/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
An impactful winter storm will move into the region tonight.
Expected impacts include heavy snow, strong winds, and mixed
precipitation. Heaviest snow amounts expected across the north,
with highest ice amounts most likely near the Wisconsin border.
A Winter Storm Warning is in effect for the Keweenaw, north
central, and east tonight through Wednesday. A Winter Weather
Advisory is in effect for Ontonagon and the counties along the
Wisconsin border tonight through Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An impactful winter storm will remain over the region through
Wednesday. Expected impacts include heavy snow, strong winds, and
mixed precipitation. Heaviest snow amounts expected across the
north, with highest ice amounts most likely near the Wisconsin
border.
A Winter Storm Warning is in effect for the Keweenaw, north
central, and east through Wednesday. A Winter Weather Advisory is
in effect for Ontonagon and the counties along the Wisconsin
border through Wednesday.
Another potentially impactful winter storm may affect Upper
Michigan on Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-182030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
322 PM EST Tue Feb 17 2026 /222 PM CST Tue Feb 17 2026/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
East gales of 40 knots to potentially storm force winds of 50 to
55 knots are expected late this afternoon and tonight. See the
latest Marine Discussion, Open Lake Forecast, and Marine Weather
Message for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
East gales of 40 knots to potentially storm force winds of 50 to
55 knots are possible through Wednesday. See the latest Marine
Discussion, Open Lake Forecast, and Marine Weather Message for
additional details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-182030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
322 PM EST Tue Feb 17 2026
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
East gales up to 40 knots are expected late tonight into
Wednesday. See the latest Nearshore Zone Forecast and Marine
Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
East gales up to 40 knots are expected through Wednesday. See the
latest Nearshore Zone Forecast and Marine Weather Message for
additional details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LC